Florida, 2003

Damaging Wind in Florida, October 8, 2003

October 8, 2003 · NWS JAX · 1 event in 1 county or zone

Electric company reported numerous tree tops were snapped off and fell over power lines between La Crosse and Brooker in northern Alachua county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Electric company reported numerous tree tops were snapped off and fell over power lines between La Crosse and Brooker in northern Alachua county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 7:45 PM EST, 45 minutes earlier.

Area forecast discussion, Oct 8, 7:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EDT WED OCT 8 2003

CURRENTLY...SEVERE WEATHER ONGOING AT THIS TIME ACRS CLINCH COUNTY
WHERE NUMEROUS REPORTS OF GOLFBALL SIZE HAIL HAVE BEEN RECEIVED...AS
WELL AS OVER BRADFORD AND UNION COUNTY WHERE DOPPLER RADAR HAS
INDICATED SOME ROTATION. CONVECTION HAS BEEN ENHANCED BY THE TAIL
END OF A VORTICITY MAXIMA ROTATING THROUGH GA IN THE BASE OF THE MID
AND UPPER LEVEL NEGATIVELY TILTED TROUGH. AT THIS TIME...DON/T
EXPECT ANY CHANGES TO THE ZONES UNTIL CONVECTION WEAKENS. EXPECT
DENSE FOG ACRS MOST ZONES BY DAYBREAK AS DRY AIR ALOFT FILTERS IN
AFTER THE STORMS DIE OVERNIGHT...PROVIDING A BETTER RADIATIONAL
COOLING SCENARIO WITH VERY SATURATED GROUNDS.

MARINE...WINDS HAVE PICKED UP TO NEAR 15 KTS AT BUOY 41012 WITH
CONVECTION NEARBY. SEAS RUNNING 4 TO 5 FEET...IN LINE WITH THE
FORECAST. AT THIS TIME...NO CHANGES PLANNED...BUT WILL MONITOR WIND
SPEEDS AS MAY NEED TO INCREASE A BIT AROUND ISSUANCE TIME BASED ON
OBS.

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ENYEDI/ZAPPE/KERNS
Hazardous weather outlook, Oct 8, 10:05 AM EST, 10 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 7:07 PM EST, 1 hour 23 minutes before
FLZ023-030-031-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
BAKER...BRADFORD AND UNION COUNTIES FOR STRONG THUNDERSTORM WINDS
VALID UNTIL 900 PM...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
ELLERBEE...OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING SOUTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ELLERBEE...RAIFORD AND JOHNSTOWN THROUGH 900 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IN ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL
REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS.
TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Local storm report, Oct 8, 7:21 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
448 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE
Local storm report, Oct 8, 7:22 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
822 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE
Special weather statement, Oct 8, 8:16 PM EST, 14 minutes before
FLZ036-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
916 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST
ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING
AND HAIL VALID UNTIL 945 PM EDT...

AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF WALDO...OR ABOUT 13
MILES NORTHWEST OF MELROSE...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WALDO...ORANGE HEIGHTS AND
MELROSE THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
PERIODS OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE
MINOR FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN
YOUR AREA.

ZAPPE
Local storm report, Oct 8, 8:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
925 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0810 PM  HOMERVILLE                  GA   TENNIS BALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          2.5 BY 1.5 INCH HAIL AT
                                          HIS HOME LOCATED AT HIS
                                          HOME JUST NORTH OF
                                          HOMERVILLE ALONG HIGHWAY
                                          441.

0815 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           STORM SPOTTER REPORTED
                                          GOLFBALL SIZE HAIL IN
                                          DOWNTOWN HOMERVILLE.

0815 PM  HOMERVILLE                  GA   TSTORM WIND DAMAGE
10/08/03 CLINCH                           EMERGENCY MANAGER REPORTED
                                          NUMEROUS TREES DOWN ON
                                          POWERLINES IN DOWNTOWN
                                          HOMERVILLE. HE ALSO
                                          REPORTED THAT 1.8 INCHES
                                          OF RAIN FELL IN 30
                                          MINUTES...WHICH RESULTED
                                          IN MINOR STREET FLOODING.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ENYEDI
Local storm report, Oct 8, 8:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
925 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0810 PM  HOMERVILLE                  GA   TENNIS BALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          2.5 BY 1.5 INCH HAIL AT
                                          HIS HOME LOCATED AT HIS
                                          HOME JUST NORTH OF
                                          HOMERVILLE ALONG HIGHWAY
                                          441.

0815 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           STORM SPOTTER REPORTED
                                          GOLFBALL SIZE HAIL IN
                                          DOWNTOWN HOMERVILLE.

0815 PM  HOMERVILLE                  GA   TSTORM WIND DAMAGE
10/08/03 CLINCH                           EMERGENCY MANAGER REPORTED
                                          NUMEROUS TREES DOWN ON
                                          POWERLINES IN DOWNTOWN
                                          HOMERVILLE. HE ALSO
                                          REPORTED THAT 1.8 INCHES
                                          OF RAIN FELL IN 30
                                          MINUTES...WHICH RESULTED
                                          IN MINOR STREET FLOODING.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

0900 PM  NEAR RAIFORD                FL   TSTORM WIND DAMAGE
10/08/03 UNION/BRADFORD                   LAW ENFORCEMENT OFFICIAL
                                          REPORTED NUMEROUS TREES
                                          DOWN ACROSS HIGHWAYS 229
                                          AND 235 ALONG THE
                                          BRADFORD-UNION COUNTY
                                          LINE.

ENYEDI

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
October 8, 8:30 PM EST
Where
Alachua County, 3 mi ENE of La Crosse
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
29.867, -82.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374616.